Outcome of Paraquat Self-poisoning a Case series
American Journal of Internal Medicine
Volume 3, Issue 6-1, November 2015, Pages: 1-4
Received: Mar. 29, 2015; Accepted: Apr. 9, 2015; Published: Oct. 23, 2015
Views 3768      Downloads 56
Authors
M Indira, Department of Medicine, Government Medical College, Thrissur, Kerala, India
Rakesh T P, Department of Medicine, Government Medical College, Thrissur, Kerala, India
Hithesh Shankar T S, Department of Forensic medicine, Government Medical College, Thrissur, Kerala, India
Suchithra E T, Department of Community medicine, Government Medical College, Thrissur, Kerala, India
Andrews M A, Department of Medicine, Government Medical College, Thrissur, Kerala, India
Article Tools
Follow on us
Abstract
Introduction –Paraquat is available as 20% solution for agricultural purposes and deliberate ingestion can be lethal despite newer modalities of management.Methods - We present a case series from a tertiary care hospital, consisting of six patients admitted from January 2012 to December 2013 with history of paraquat ingestion. All of them weretreated with supportive and specific care in the form of charcoal hemoperfusion (HP) and immunosuppression with cyclophosphamide and steroids and outcome was evaluated.Results - All patients developed respiratory, renal and hepatic dysfunction. Three patients died within one week of paraquat ingestion, two patients at the end of second week and one patient lost follow-up after discharge. Autopsy showed ARDS in three of them.Conclusion -Paraquat is highly toxic. Ingestion of concentrated form most likely results in non responsiveness to available modalities of treatment.
Keywords
Paraquat, Charcol hemoperfusion, Immunosuppressive therapy, ARDS, Renal and hepatic dysfunction
To cite this article
M Indira, Rakesh T P, Hithesh Shankar T S, Suchithra E T, Andrews M A, Outcome of Paraquat Self-poisoning a Case series, American Journal of Internal Medicine. Special Issue: Toxicology. Vol. 3, No. 6-1, 2015, pp. 1-4. doi: 10.11648/j.ajim.s.2015030601.11
References
[1]
Dawson AH, Eddleston M, Senarathna L, Mohamed F, Gawarammana I, Bowe SJ, et al. Acute human lethal toxicity of agricultural pesticides: a prospective cohort study. PLoS Med. 2010 Oct;7(10):e1000357.
[2]
Gawarammana IB, Buckley NA. Medical management of paraquat ingestion. Br J ClinPharmacol. 2011 Nov ;72(5):745–57.
[3]
Peng J, Stevenson FF, Oo ML, Andersen JK. Iron-enhanced paraquat-mediated dopaminergic cell death due to increased oxidative stress as a consequence of microglial activation. Free RadicBiolMed . 2009 Jan 15;46(2):312–20.
[4]
Handbook of Pesticide Toxicology, Two-Volume Set: Principles and Agents, Volume 1. Academic Press; 2001 [cited 2015 Jan 7]. Available from: https://books.google.com/books?id=PzMWogFy_wgC&pgis=1
[5]
Houzé P, Baud FJ, Mouy R, Bismuth C, Bourdon R, Scherrmann JM. Toxicokinetics of paraquat in humans. Hum ExpToxicol. 1990 Jan ;9(1):5–12.
[6]
Gaudreault P, Karl PI, Friedman PA. Paraquat and putrescine uptake by lung slices of fetal and newborn rats. Drug MetabDispos. 2014 ;12(5):550–2.
[7]
Senarathna L, Eddleston M, Wilks MF, Woollen BH, Tomenson JA, Roberts DM, et al. Prediction of outcome after paraquat poisoning by measurement of the plasma paraquat concentration. QJM .2009 ;102(4):251–9.
[8]
Eddleston M, Wilks MF, Buckley NA. Prospects for treatment of paraquat-induced lung fibrosis with immunosuppressive drugs and the need for better prediction of outcome: a systematic review. QJM . 2003;96(11):809–24.
[9]
Meredith TJ, Vale JA. Treatment of paraquat poisoning in man: methods to prevent absorption. Hum Toxicol. 1987 Jan ;6(1):49–55.
[10]
Lin JL, Leu ML, Liu YC, Chen GH. A prospective clinical trial of pulse therapy with glucocorticoid and cyclophosphamide in moderate to severe paraquat-poisoned patients. Am J RespirCrit Care Med. 1999 Feb;159(2):357–60.
[11]
KDIGO Clinical Practice Guideline for Acute Kidney Injury. [cited 2015 Jan 23]. Available from: http://www.kdigo.org/clinical_practice_guidelines/pdf/KDIGO AKI Guideline.pdf
[12]
Dargan PI, Shiew CM, Greene SL, Gawarammana IB J AL. Paraquat Poisoning: Caution in Interpreting Prognosis Based on Plasma Paraquat Concentrations. ClinToxicol. 2006;44:762.
[13]
FábioFernandesNeves, RomualdoBarroso Sousa AP-F, Palmira Cupo, Jorge Elias Júnior MHN-B. Severe paraquat poisoning: clinical and radiological findings in a survivor. J Bras Pneumol.2010;36(4):513–6.
[14]
Vale JA, Meredith TJ, Buckley BM. Paraquat poisoning: clinical features and immediate general management. Hum Toxicol. 1987 Jan ;6(1):41–7.
[15]
Kang M-S, Gil H-W, Yang J-O, Lee E-Y, Hong S-Y. Comparison between kidney and hemoperfusion for paraquat elimination. J Korean Med Sci. 2009 Jan ;24 Suppl:S156–60.
[16]
Hong S, Yang J, Lee E, Kim S. Effect of haemoperfusion on plasma paraquat concentration in vitro and in vivo. Toxicol Ind. 2003; Available from: http://tih.sagepub.com/content/19/1/17.short
[17]
Tabei K, Asano Y, Hosoda S. Efficacy of charcoal hemoperfusion in paraquat poisoning. Artif Organs. 1982 Feb;6(1):37–42. Available from: http://www.ncbi.nlm.nih.gov/pubmed/7073521
[18]
Hsu C-W, Lin J-L, Lin-Tan D-T, Chen K-H, Yen T-H, Wu M-S, et al. Early hemoperfusion may improve survival of severely paraquat-poisoned patients. Chang AYW, editor. PLoSOne . Public Library of Science; 2012 Jan ;7(10):e48397.
[19]
Lin JL, Wei MC, Liu YC. Pulse therapy with cyclophosphamide and methylprednisolone in patients with moderate to severe paraquat poisoning: a preliminary report. Thorax . 1996 Jul;51(7):661–3.
[20]
Lin J-L, Lin-Tan D-T, Chen K-H, Huang W-H. Repeated pulse of methylprednisolone and cyclophosphamide with continuous dexamethasone therapy for patients with severe paraquat poisoning. Crit Care Med. 2006 Feb;34(2):368–73.
[21]
Perriëns JH, Benimadho S, Kiauw IL, Wisse J, Chee H. High-dose cyclophosphamide and dexamethasone in paraquatpoisoning: a prospective study. Hum ExpToxicol. 1992 Mar;11(2):129–34.
[22]
Wilks MF, Fernando R, Ariyananda PL, Eddleston M, Berry DJ, Tomenson JA, et al. Improvement in survival after paraquat ingestion following introduction of a new formulation in Sri Lanka. PLoS Med. 2008 Feb ;5(2):e49.
[23]
Wilks MF, Tomenson JA, Fernando R, Ariyananda PL, Berry DJ, Buckley NA, et al. Formulation changes and time trends in outcome following paraquat ingestion in Sri Lanka. ClinToxicol (Phila). 2011 Jan ;49(1):21–8.
[24]
Proudfoot AT, Stewart MS, Levitt T, Widdop B. Paraquat poisoning: significance of plasma-paraquat concentrations. Lancet . 1979 Aug 18 ;2(8138):330–2.
[25]
Jones AL, Elton R, Flanagan R. Multiple logistic regression analysis of plasma paraquat concentrations as a predictor of outcome in 375 cases of paraquat poisoning. QJM . 1999 Oct;92(10):573–8.
[26]
Koo J-R, Yoon J-W, Han S-J, Choi M-J, Park I-I, Lee Y-K, et al. Rapid analysis of plasma paraquat using sodium dithionite as a predictor of outcome in acute paraquat poisoning. Am J Med Sci. 2009 Nov;338(5):373–7.
[27]
Dinis-Oliveira RJ, Duarte JA, Sánchez-Navarro A, Remião F, Bastos ML, Carvalho F. Paraquat poisonings: mechanisms of lung toxicity, clinical features, and treatment. Crit Rev Toxicol. 2008 Jan ;38(1):13–71.
[28]
Liu P, He Y, Wang H, Li G, Zhang C, Zhang X, et al. [Study on the prognosis of patients with acute paraquat intoxication]. Zhonghua Lao Dong Wei Sheng Zhi Ye Bing ZaZhi. 2011 Mar;29(3):212–5.
[29]
Chester G, Gurunathan G, Jones N, Woollen BH. Occupational exposure of Sri Lankan tea plantation workers to paraquat. Bull World Health Organ. 1993 Jan;71(5):625–32
ADDRESS
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
U.S.A.
Tel: (001)347-983-5186